Please use this identifier to cite or link to this item: https://www.um.edu.mt/library/oar/handle/123456789/65513
Full metadata record
DC FieldValueLanguage
dc.date.accessioned2020-12-11T08:20:29Z-
dc.date.available2020-12-11T08:20:29Z-
dc.date.issued2009-
dc.identifier.citationTesta, C. (2009). Chemotherapy induced alopecia patients' experience (Bachelor’s dissertation).en_GB
dc.identifier.urihttps://www.um.edu.mt/library/oar/handle/123456789/65513-
dc.descriptionB.SC.(HONS)NURSINGen_GB
dc.description.abstractChemotherapy utilisation is on the uptake as the incidence of cancer is increasing. Alopecia has been highlighted as a common side effect which causes particular distress amongst its sufferers. This study that uses a qualitative approach, aims to explore the patients' experience of living with alopecia as a side effect of cytotoxic administration. This research study also aimed to identify the support that was given to the patients throughout the experience and their expectations of the health care professionals' role. Convenience-purposive sampling was the method of choice to select the 8 women to be interviewed in this study. Semi structured indepth interviews were audio taped and transcription of data was analysed using thematic analysis. The themes identified were; "anticipating and preparing for hair loss", "contemplating chemotherapy induced alopecia- preventive methods", "living the reality of alopecia with the subthemes; the psychological dimension and the social dimension" and "healthcare professionals as coping resources". Findings show that participants are aware of the possibility of alopecia and the majority of them maintain that it is the most distressing side effect of chemotherapy. Moreover, all participants in this study tried to dissimulate their change in appearance by using wigs or scarves and some also tried to diminish the traumatic effect of seeing their hair fall by cutting the hair shorter before it actually fell off. Participants also claim that the alopecia had affected their social relationships with a special reference to their spouse/partner, children and friends and also affected their willingness to go out or to continue employment. Furthermore, given the choice, these women would choose to use preventive measures as long as these <lo not effect the benefits of chemotherapy. The participants praised the role that healthcare professionals played in their care and appear satisfied with the information provided. The results of the study should make health care professionals aware of the disruptions that chemotherapy induced alopecia can have on body image and consequently on the psychological and social well being. The emotional impact of alopecia can be relieved by the healthcare providers, especially nurses through the therapuetic relationship with the patient, who implement assessment and interventions into routine patient care to facilitate coping, and simultaneously fulfilling the patients' expectations. It has been shown that an effective intervention would help patients accept chemotherapy as the hope for being cured rather than its destructive nature due to the side effects, like alopecia. This would facilitate adjustment and thus the women better accepting themselves in a positive way, even with if alopecia is unavoidable. This would ensure a better quality of life during the difficult time of cancer and chemotherapy.en_GB
dc.language.isoenen_GB
dc.rightsinfo:eu-repo/semantics/restrictedAccessen_GB
dc.subjectCancer -- Patients -- Maltaen_GB
dc.subjectCancer -- Chemotherapy -- Complicationsen_GB
dc.subjectBaldnessen_GB
dc.titleChemotherapy induced alopecia patients' experienceen_GB
dc.typebachelorThesisen_GB
dc.rights.holderThe copyright of this work belongs to the author(s)/publisher. The rights of this work are as defined by the appropriate Copyright Legislation or as modified by any successive legislation. Users may access this work and can make use of the information contained in accordance with the Copyright Legislation provided that the author must be properly acknowledged. Further distribution or reproduction in any format is prohibited without the prior permission of the copyright holder.en_GB
dc.publisher.institutionUniversity of Maltaen_GB
dc.publisher.departmentFaculty of Health Sciences. Department of Nursingen_GB
dc.description.reviewedN/Aen_GB
dc.contributor.creatorTesta, Chantelle-
Appears in Collections:Dissertations - FacHSc - 2009
Dissertations - FacHScNur - 2009

Files in This Item:
File Description SizeFormat 
Testa_Chantelle_Chemotherapy Induced Alopecia.PDF
  Restricted Access
3.12 MBAdobe PDFView/Open Request a copy


Items in OAR@UM are protected by copyright, with all rights reserved, unless otherwise indicated.